Domain Theory and the Causal Structure of Space-Time

  • Keye Martin
  • Prakash Panangaden
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5028)

Abstract

We prove that a globally hyperbolic spacetime with its causality relation is a bicontinuous poset whose interval topology is the manifold topology. From this one can show that from only a countable dense set of events and the causality relation, it is possible to reconstruct a globally hyperbolic spacetime in a purely order theoretic manner. The ultimate reason for this is that globally hyperbolic spacetimes belong to a category that is equivalent to a special category of domains called interval domains. We obtain a mathematical setting in which one can study causality independently of geometry and differentiable structure, and which also suggests that spacetime emerges from something discrete.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AJ94]
    Abramsky, S., Jung, A.: Domain theory. In: Maibaum, T.S.E., Abramsky, S., Gabbay, D.M. (eds.) Handbook of Logic in Computer Science, vol. III. Oxford University Press, Oxford (1994)Google Scholar
  2. [Cha31]
    Chandrasekhar, S.: The maximum mass of ideal white dwarfs. Astrophysical Journal 74, 81–82 (1931)MATHCrossRefGoogle Scholar
  3. [GKK+03]
    Gierz, G., Hoffman, K.H., Keimel, K., Lawson, J.D., Mislove, M., Scott, D.S.: Continuous lattices and domains. Encyclopedia of Mathematics and its Applications, vol. 93. Cambridge University Press, Cambridge (2003)MATHGoogle Scholar
  4. [HE73]
    Hawking, S.W., Ellis, G.F.R.: The large scale structure of space-time. Cambridge Monographs on Mathematical Physics. Cambridge University Press, Cambridge (1973)MATHGoogle Scholar
  5. [Mal77]
    Malement, D.: The class of continuous timelike curves determines the topology of spacetime. J. Math. Phys. 18(7), 1399–1404 (1977)CrossRefGoogle Scholar
  6. [Mar00]
    Martin, K.: The measurement process in domain theory. In: Welzl, E., Montanari, U., Rolim, J.D.P. (eds.) ICALP 2000. LNCS, vol. 1853, pp. 116–126. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  7. [MP06]
    Martin, K., Panangaden, P.: A domain of spacetime intervals in general relativity. Communications in Mathematical Physics 267(3), 563–586 (2006)MATHCrossRefMathSciNetGoogle Scholar
  8. [Pen65]
    Penrose, R.: Gravitational collapse and space-time singularities. Phys. Rev. Lett. 14, 57–59 (1965)MATHCrossRefMathSciNetGoogle Scholar
  9. [Pen72]
    Penrose, R.: Techniques of differential topology in relativity. Society for Industrial and Applied Mathematics (1972)Google Scholar
  10. [Sco70]
    Scott, D.: Outline of a mathematical theory of computation. Technical Monograph PRG-2, Oxford University Computing Laboratory (1970)Google Scholar
  11. [Sor91]
    Sorkin, R.: Spacetime and causal sets. In: D’Olivo, J., et al. (eds.) Relativity and Gravitation: Classical and Quantum. World Scientific, Singapore (1991)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Keye Martin
    • 1
  • Prakash Panangaden
    • 2
  1. 1.Naval Research LaboratoryCenter for High Assurance Computer SystemsWashingtonUSA
  2. 2.School of Computer ScienceMcGill UniversityMontrealCanada

Personalised recommendations